Alert archive / Montana / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Billings, MT

August 24, 20135 counties in Montana

NWS Billings, MT issued this red flag warning at Aug 24, 2013, 2:53 PM MDT for 5 counties in Montana. It took effect at Aug 25, 2013, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2013, 2:53 PM MDT (20:53 UTC)
In effect from
Aug 25, 2013, 9:00 AM MDT
Expired
Aug 25, 2013, 9:00 PM MDT
In force
12 hr
Issued by
NWS Billings, MT

Counties Gallatin County, MT, Madison County, MT, Park County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 161 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WWUS85 KBYZ 242053
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT SAT AUG 24 2013

MTZ125-126-242200-
/O.CAN.KBYZ.FW.A.0002.130825T1500Z-130826T0300Z/
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
253 PM MDT SAT AUG 24 2013

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE FIRE
WEATHER WATCH.

CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED FOR STILLWATER
COUNTY AND BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST.

$$

MTZ123-124-250900-
/O.UPG.KBYZ.FW.A.0002.130825T1500Z-130826T0300Z/
/O.NEW.KBYZ.FW.W.0002.130825T1500Z-130826T0300Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
253 PM MDT SAT AUG 24 2013

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT SUNDAY.

* IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...AND GUSTY WINDS
  WILL CREATE ERRATIC FIRE BEHAVIOR FOR EXISTING FIRES.

* AFFECTED AREA: 
  IN SOUTH CENTRAL MT...FIRE WEATHER ZONES 123 AND 124.

* COUNTIES AFFECTED: 
  IN SOUTH CENTRAL MT...PARK...SWEET GRASS.
  IN SOUTHWEST MT...GALLATIN.

* WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY: AS LOW AS 10 PERCENT.

* TEMPERATURES: IN THE 80S AND 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
990 
WWUS85 KBYZ 250850
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
250 AM MDT SUN AUG 25 2013

MTZ123-124-260300-
/O.CON.KBYZ.FW.W.0002.130825T1500Z-130826T0300Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
250 AM MDT SUN AUG 25 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...AND STRONG GUSTY 
  WINDS WILL CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. 

* AFFECTED AREA: 
  IN SOUTH CENTRAL MT...FIRE WEATHER ZONES 123 AND 124.

* COUNTIES AFFECTED: IN SOUTH CENTRAL MT...PARK...SWEET
  GRASS...WHEATLAND. 
  IN SOUTHWEST MT...GALLATIN.

* WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY: AS LOW AS 10 PERCENT.

* TEMPERATURES: IN THE 80S AND 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
628 
WWUS85 KBYZ 252113
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT SUN AUG 25 2013

MTZ123-124-260300-
/O.CON.KBYZ.FW.W.0002.000000T0000Z-130826T0300Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
313 PM MDT SUN AUG 25 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...AND STRONG GUSTY 
  WINDS WILL CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. 

* AFFECTED AREA: 
  IN SOUTH CENTRAL MT...FIRE WEATHER ZONES 123 AND 124.

* COUNTIES AFFECTED: IN SOUTH CENTRAL MT...PARK...SWEET
  GRASS...WHEATLAND.
  IN SOUTHWEST MT...GALLATIN.

* WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY: AS LOW AS 10 PERCENT.

* TEMPERATURES: IN THE 80S AND 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
513 
WWUS85 KBYZ 260241
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
841 PM MDT SUN AUG 25 2013


MTZ124-260345-
/O.CAN.KBYZ.FW.W.0002.000000T0000Z-130826T0300Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-
841 PM MDT SUN AUG 25 2013

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING. 

GUSTY WINDS HAVE DECREASED OVER THE AREA THIS EVENING. RELATIVE
HUMIDITIES HAVE BEEN RISING AND THE THREAT OF ERRATIC FIRE
BEHAVIOR HAS DIMINISHED. THE RED FLAG WARNING HAS BEEN CANCELLED. 

$$

MTZ123-260345-
/O.EXP.KBYZ.FW.W.0002.000000T0000Z-130826T0300Z/
GALLATIN NATIONAL FOREST-
841 PM MDT SUN AUG 25 2013

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

WINDS HAVE BEEN SLOWLY DECREASING OVER THE AREA THIS EVENING WHILE
RELATIVE HUMIDITIES HAVE BEEN RISING. THE THREAT OF ERRATIC FIRE
BEHAVIOR HAS DIMINISHED AND THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE AT 9 PM MDT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 24, 9:43 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 9:43 AM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
943 AM MDT SAT AUG 24 2013

.UPDATE...
THE FORECAST REMAINS ON TRACK THIS MORNING...SO ONLY MINOR UPDATES
WERE MADE. WATER VAPOR IMAGERY SHOWS MONSOONAL MOISTURE TAP IS
STILL IN FULL FORCE THIS MORNING...ALONG WITH SOME LOW LEVEL
MOISTURE ACROSS EASTERN MONTANA WITH DEW POINTS IN THE 50S TO LOW
60S TOWARD THE DAKOTAS BOARDER. MESOANALYSIS AGREES WITH THIS
AMPLE MOISTURE SHOWING PW VALUES OF AN INCH PLUS FROM BILLINGS
EAST. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE MOUNTAINS AGAIN THIS AFTERNOON GIVEN THIS MOISTURE AND
WEAK DISTURBANCES IN THE SOUTHWESTERLY FLOW ALOFT. HIGH RESOLUTION
MODELS ARE CONSISTENT WITH THIS CONCEPTUAL MODEL...SHOWING
THUNDERSTORMS DEVELOPING OVER THE TERRAIN EARLY THIS AFTERNOON AND
POTENTIALLY IMPACTING THE NEARBY PLAINS LOCATIONS BY LATER THIS
AFTERNOON. CHURCH

&&

.SHORT TERM...VALID FOR TDY AND SUN...

LITTLE IN THE WAY OF SIGNIFICANT CHANGES TO THE SHORT TERM PERIOD
AS SITUATION REMAINS THE SAME ...WITH MODELS REMAINING QUITE
CONSISTENT WITH REGARD TO UPPER TROF POISED OVER PACIFIC...AND
UPPER RIDGE CENTERED OVER THE WESTERN DAKOTAS. GREATEST CONCERN
THROUGH THE PERIOD REMAINS POTENTIALLY DANGEROUS FIRE WEATHER
CONDITIONS FOR SUNDAY.

SATURDAY WILL BE SLIGHTLY COOLER BEHIND A WEAK COLD FRONT PASSING
THROUGH THE REGION THIS MORNING. CONTINUED SHOWER AND THUNDERSTORM
POTENTIAL WILL EXIST TODAY...AS ANOTHER DISTURBANCE IN THE
SOUTHWEST FLOW ALOFT SLIDE THROUGH THE REGION. BEST CHANCE WILL BE OVER
THE MOUNTAINS AND ADJACENT FOOTHILLS...BUT CANNOT COMPLETELY RULE
OUT ACTIVITY INTO THE PLAINS.

ANOTHER FRONT APPROACHES LATE SUNDAY NIGHT. THIS FRONT DOES NOT
APPEAR TO BRING MUCH POTENTIAL FOR PRECIP...KEEPING BEST ENERGY TO
THE NORTH AT THIS TIME. GREATEST IMPACTS THEREFORE APPEAR TO OCCUR MAINLY
IN ADVANCE OF THE FRONT. TEMPS WILL JUMP SIGNIFICANTLY AHEAD OF
THE FRONT...WITH COMPRESSIONAL HEATING AND DOWNSLOPE FLOW. HAVE
BUMPED TEMPS UP SLIGHTLY...ESPECIALLY WEST. LIKEWISE...WINDS WILL
JUMP SUNDAY AFTERNOON...AS ATMOSPHERE MIXES OUT. HAVE INCREASED
WINDS ACROSS THE REGION...BUT ESPECIALLY THE WEST...THUS BRINGING
INTO LINE WITH FIRE WEATHER WATCH FOR SUNDAY. AAG

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

OVERALL PERSISTENT PATTERN TO CONTINUE THROUGHOUT THE EXTENDED.
SOUTHWESTERLY FLOW ACROSS THE AREA AS UPPER HIGH REMAINS ANCHORED
ACROSS THE SOUTHERN PLAINS. THE NORTHERN ROCKIES WILL BE IN THE
NORTHWEST EDGE OF THE MONSOON MOISTURE PLUME AS WEAK DISTURBANCES
RIDE THE FLOW. MAJORITY OF STORM DEVELOPMENT SHOULD BE IN THE
MOUNTAINS...FIGHTING DOWNSLOPE DRYING IN THE LOWER ELEVATIONS TO
THE NORTH. UPPER HIGH IN SOUTHERN PLAINS ADVERTISED TO RETROGRADE
WESTWARD JUST ENOUGH TUESDAY INTO WEDNESDAY WHICH COULD SHIFT
MOISTURE A BIT FURTHER NORTHWEST INTO REGION...SO A RETURN TO ISOLATED
STORMS LOOK REASONABLE FOR THE LOWER ELEVATIONS. FRIDAY IS
ANOTHER POTENTIAL FOR LOWER ELEVATION STORMS AS A STRONGER SYSTEM
TRIES TO BREAK DOWN THE RIDGE A BIT WITH A FRONTAL PASSAGE.
OTHERWISE...LEFT STORMS CONFINED TO THE MOUNTAINS. NOT SEEING MUCH
OF A CHANGE IN TEMPERATURES THROUGH THE ENTIRE PERIOD...WITH
MAINLY 90S...UPWARDS OF 10 TO 15 DEGREES ABOVE NORMAL. FRIEDERS

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THIS MORNING.
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AND MOVE INTO THE NEARBY PLAINS BY EVENING. SOME
STRONGER STORMS COULD PRODUCE MVFR CONDITIONS ALONG WITH WIND
GUSTS TO AROUND 40 KTS. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 090 062/095 065/094 063/094 061/093 063/094 063/095
    2/T 21/U    11/B    12/T    22/T    21/B    12/T
LVM 091 054/096 055/093 053/092 053/088 052/092 052/093
    3/T 31/N    11/B    12/T    22/T    21/B    12/T
HDN 091 060/096 062/095 063/095 061/095 062/095 062/096
    2/T 21/U    11/B    12/T    22/T    21/B    12/T
MLS 093 063/097 066/095 066/095 064/095 065/095 065/096
    2/T 21/U    11/B    12/T    22/T    22/T    12/T
4BQ 090 062/094 064/092 064/093 062/095 063/094 063/095
    2/T 21/U    11/B    12/T    22/T    22/T    12/T
BHK 092 062/096 064/091 064/092 062/092 062/093 062/094
    2/T 21/U    22/T    12/T    22/T    22/T    12/T
SHR 090 058/095 058/093 059/091 058/091 058/092 058/093
    2/T 21/U    11/B    12/T    22/T    21/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
      SUNDAY EVENING FOR ZONES 28-34-39>41-56-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 24, 2:28 PM MDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT SAT AUG 24 2013

MTZ028>042-056>058-063>068-WYZ098-099-252030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
228 PM MDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEATHER CONDITIONS WILL BECOME CRITICAL SUNDAY AFTERNOON FOR
EXTREME FIRE BEHAVIOR TO EXISTING OR NEW FIRES. HOT AND DRY
CONDITIONS ARE EXPECTED FROM ALONG AND WEST OF A LINE FROM
LIVINGSTON TO BIG TIMBER...AND NORTH THROUGH HARLOWTON. GUSTY
WINDS WILL ALSO DEVELOP DURING THE DAY AND THIS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS. CONDITIONS ARE EXPECTED TO
IMPROVE BY LATE SUNDAY EVENING AS WINDS DIMINISH. BE ESPECIALLY
CAUTIOUS AND AVOID ACTIVITIES THAT COULD SPARK A FIRE. WE COULD
SEE ADDITIONAL CRITICAL FIRE WEATHER DAYS INTO NEXT WEEK. PLEASE
STAY TUNED FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 24, 9:56 AM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
956 AM MDT SAT AUG 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     2 WSW LIVINGSTON        45.65N 110.60W
08/23/2013  M63.00 MPH       PARK               MT   DEPT OF HIGHWAYS

            LIVINGSTON WIND DOT SENSOR

0430 PM     TSTM WND DMG     CLYDE PARK              45.88N 110.60W
08/23/2013                   PARK               MT   TRAINED SPOTTER

            ESTIMATED 60+ MPH. TENTS RIPPED FROM MOORINGS, TREE
            BRANCHES AND TREE TOPS BROKEN OFF.

0430 PM     TSTM WND GST     N CLYDE PARK            45.89N 110.60W
08/23/2013  E60.00 MPH       PARK               MT   TRAINED SPOTTER

0431 PM     TSTM WND GST     6 ENE LIVINGSTON        45.70N 110.45W
08/23/2013  M52.00 MPH       PARK               MT   ASOS

            LIVINGSTON AIRPORT

0433 PM     TSTM WND GST     CLYDE PARK              45.81N 110.49W
08/23/2013  E75.00 MPH       PARK               MT   TRAINED SPOTTER

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:32 PM MDTSpecial Weather StatementBYZ43 min
Aug 23, 9:30 PM MDTSpecial Weather StatementBYZPowder River60 min
Aug 23, 10:30 PM MDTSpecial Weather StatementBYZCuster, Powder River60 min
Aug 23, 11:21 PM MDTSpecial Weather StatementBYZCarter39 min
Aug 23, 11:59 PM MDTSpecial Weather StatementBYZCarter61 min
Aug 24, 1:03 AM MDTSpecial Weather StatementBYZCarter57 min
Aug 24, 5:03 PM MDTSpecial Weather StatementBYZMusselshell, Yellowstone42 min

Nearby

Red Flag Warnings in Montana, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.